It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-10-2006, 08:10 PM   #1
Member
(female)
 
Join Date: Jun 2006
Location: Chicago, Illinois
Posts: 73
suzannecaroline HB User
meds are starting to work but side effects

I am on Lamictal, Xanax, Wellbutrin and Ambien CR to sleep. Quite a combo I must say, I feel kind of sane. Well, I do think though that there are side effects that I am experiencing and am wondering if anyone else has felt these. I feel like I had put on weight from eating too much. Over eating has become a habbit for me where when not on meds I wasnt a big eater. I dont want to blame any one drug but Im convinced its the Lamictal. I feel less manic which is good but i also want carbs and to stuff my face.

Acne too, which is odd, one panic attack out of nowhere, and cotton mouth. All pretty tolerable side effects considering. I have excepted my diagnosis but there are also friends of mine who tell me its all bs and sometimes i believe them. Any thoughts......

 
Old 10-10-2006, 09:21 PM   #2
Veteran
(female)
 
Join Date: Jun 2006
Posts: 359
gav_73 HB User
Re: meds are starting to work but side effects

I haven't heard of Lamictal or Xanax causing weight gain or food cravings, so I'm wondering if the sudden urge to over eat is associated with the Wellbutrin or Ambien, or even the combination of the two. Some of your side effects sound like those experienced by someone taking Lithium, as acne and weight gain are listed as two common side effects of that. Dry mouth, on the other hand, I have heard is a side effect of Lamictal, as well as Lithium. I am taking both Lamictal and Lithium and have not had dry mouth, but I am also a big water drinker, always have been. Like you, I experienced a sudden panic attack, but that was before I started the Lamictal. I think the panic attack was caused by a combination of some really nasty side effects I was having with the Lithium that made me nauseated and dizzy, and the fear I felt from overdosing on it.

Anyway, you shouldn't let your friends tell you that they think your disorder is BS. Bipolar disorder has the highest suicide rate of any mental illness. That, to me, to all of us who suffer from this disorder, is no BS. Some have it worse than others, and just want to continue to believe that something else is wrong with them, that they've just hit a "bad patch" and will get over it. But a lot of times, those thoughts occur to us when we're feeling better, especially from the meds, and then get off of them. Just remember the times that led you to the doctor in the first place, and what that was like for you. When you do, I'll bet you won't think it's such BS then. We'd all like to forget about the bad times, block it from our minds. But we have to remember them so we can recognize how much better things are, and not listen to skeptics who have no idea what they're talking about. How could they? They don't have the disorder.

Just stay on course. It's difficult to find the right combination of meds. Like you, I'm just starting them, and I'm feeling a bit better as well, although I have a ways to go yet. You'll get there. But I have to say, be very careful taking the Xanax. Take it only when you absolutely need it. And that sometimes fear of the panic attack itself can be the cause of one. Try to remember that it will go away. I had two panic attacks back to back that sent me to the hospital. But I learned not to fear them, and controlled my breathing and tried to control the fear if I felt one coming on. I haven't had one since. We're all different, but it worked for me.

Good luck to you. Things will get better soon.

 
Sponsors Lightbulb
   
Old 10-10-2006, 09:54 PM   #3
Member
(female)
 
Join Date: Jun 2006
Location: Chicago, Illinois
Posts: 73
suzannecaroline HB User
Re: meds are starting to work but side effects

thanks so much for your response.. My concern with the xanax is i think i depend on it too much. I often take more than perscribed and i find it to save me from pain. I m torn with the xanax

 
Old 10-11-2006, 02:30 AM   #4
Senior Veteran
(female)
 
Join Date: May 2006
Location: New York, NY
Posts: 532
WanderingSoul HB User
Re: meds are starting to work but side effects

I am on Wellbutrin & Lexapro, and my psychiatrist is considering Lamictal. (Note. I don't have bipolar, just regular old depression.) Anyways, with the Wellbutrin, I have experienced dry mouth a LOT. I am a huge water drinker as well, but that doesn't make a difference. My first week or so on the medication, I would pee for like 45-60 seconds straight (it was almost comical). And I think ever since then, I've just had less water in my body (I also dropped a few pounds on the scale).

Wellbutrin is not associated with overeating or with weight gain; in clinical trials, people were more likely to gain weight on the placebo than on the med. And my own experience, like mentioned above, was weight loss. (Or water loss.. whatever.. it's still weight.)

And yeah.. as far as "feeling sane" and "forgetting" that one was ever in bad shape...... happens to me a lot. And makes me wonder if it wasn't all just a hoax my brain pulled on me, i.e. "You were never really depressed; now look how much you've upset everyone." But, like Gav_73 said, just because yo'ure feeling better now does not mean you don't still have the illness.

 
Old 10-11-2006, 06:53 AM   #5
Veteran
(female)
 
Join Date: Jun 2006
Posts: 359
gav_73 HB User
Re: meds are starting to work but side effects

Suzanne, I understand your Xanax dilemma. A lot of people become addicted to it simply out of fear of having another panic attack. My mom had severe panic attacks for years, and ended up so addicted to the Xanax that she had to be hospitalized for 3 months so that doctors could wean her off of the medication; otherwise, it could kill her. You build up a tolerance really quickly, and once that happens, it could do serious harm to take yourself off. From what I've witnessed with my mom and others, I refuse to take them for any length of time whatsoever. It's a problem, I know, for people suffering from panic attacks, because the alternative to the Xanax is just as scary for some. But please, please, please watch how you take that drug. Try your best not to depend on it, and only take it when needed, e.g. for work or sleep, or to stop on if you feel it coming on. And that's it. Of course, I'm not a doctor, so I would talk to him/her about your concerns before doing anything. In the two people I knew who took this drug for any length of time, it ended up causing them more harm in the end, than good. I would hate to see you go through what they did. I also understand what it's like to have a panic attack. See if there is anything less addictive and harmful. If not, talk to your therapist about trying to control the attacks and what techniques will work for you so you can stop your dependence on the drugs while you still can. I'm happy to report that my mom is Xanax and panic attack free after 10 years on the drug and suffering from the disorder. She is a lot happier now than she's ever been. It can be done!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Starting new meds any advice? Yikes777 High & Low Blood Pressure 6 10-03-2007 10:08 AM
I'm scared of meds/Anyone taking meds w/out side effects?Anyone not even taking meds? Unhappygirl74 Bipolar Disorder 6 08-10-2007 02:47 PM
Flowergirl: Meds and Breathing Problems bethsheba High & Low Blood Pressure 2 08-09-2007 03:40 PM
new meds meeeeelee Open to All Other Health Topics 1 01-12-2007 05:52 AM
Meds and Side Effects jacintal72 Immune Disorders 6 10-27-2006 12:59 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Abilify
Depakote
Lamictal
Lexapro
Lithium
  Prozac
Seroquel
Wellbutrin
Zoloft
Zyprexa




TOP THANKED CONTRIBUTORS



reesie (68), katlin09 (59), Administrator (24), TinoRock (14), bprapcyc (10), thatgirl141 (7), lynnlee (6), annii456 (4), ghelpmelivelife (4), goody2shuz (3)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (896), Titchou (832), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 03:22 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!